According to the official CDC statistics, antibiotics are so widely prescribed in the United States that they almost add up to the population of the country as a whole — a rate of 883 prescriptions per 1,000 people overall.
Among these prescriptions, the most common type given are relatively simple and natural penicillins, followed by amoxicillins, a type of drug given to nearly 55 million people per year.
But a little further down the list, one particular antibiotic stands out like a sore thumb, and not just because of its many uses for killing harsh bacteria in the body, either.
That antibiotic is Cipro, in the class of fluoroquinolones, a type of drug that has been the subject of a persistent and well-deserved controversy over devastating side effects ranging from heart-stopping aneurysms to the wanton destruction of the body’s connective tissue.
While Cipro and similar antibiotics can be highly useful, especially where massively threatening bacterial infections are present, the grave risks are still being downplayed according to one distinguished activist who knows first-hand.
And while the FDA has finally restricted the recommended uses for these drugs and even added strict “black box” warning labels, you can never be too safe, especially taking into account the horrific damage suffered by countless patients like Mark Girard, who went from being a healthy, adventurous man to housebound in months.
“I Had a Reaction Immediately…I Knew Something Was Wrong Right Away”
Girard’s health issues began over 10 years ago when a broken ankle landed him the hospital, a situation that quickly took a turn for the worse when he developed a life-threatening staph infection.
Doctors immediately hooked him up to a Kleflex antibiotic drip and prescribed large amounts of Levaquin, which shares a place in the fluoroquinlone class of drugs along with the aforementioned Cipro, to be taken orally.
A little over two weeks later, Girard had blood clots in his chest and arms and found himself back in the hospital, “sick as a dog.”
“I had a headache, nausea, I had diarrhea, I was confused and disorientated, I had insomnia, the muscles in my eyes and my cheeks were twitching, and the veins were bulging,” he said according to the website LawyersandSettlements.com.
A little while later while attempting to stand, a physiotherapist found that the situation was even worse than originally thought — the tendons around his ankle area had suddenly been turned into “mush.”
Girard’s emotional and physical health had been destroyed by the very drugs that healed him.
Homeless and suicidal, his friends helped support his return to Canada, where he began to piece things together, and started on his path as a fluoroquinolone educator to prevent others from meeting the same “horrific” fate.
The Length of Fluoroquinolone Use Matters Greatly, Activist Says
“Despite all the crap I have gone through, these drugs probably saved my life,” Girard said according to the article.
While the infection was wiped out by the powerful antibiotics, Girard believes that serious mistakes were made in terms of the length of the prescriptions given and the way they were used in combination with other drugs, creating a chemical cocktail that ultimately did more harm than good.
“If I had not been given an FQ, the infection could easily have killed me so I am grateful. I was just prescribed them for far too long and in conjunction with NSAIDs (non-steroidal anti-inflammatories) and proton pump inhibitors, both of which are contraindicated.”
Today, Girard helps to counsel victims of fluoroquinlones in person and on Facebook, while also working with doctors to spread the word and challenge public health officials.
They’ve been remarkably successful so far, convincing the FDA to add new restrictions recently along with three black box warning labels (the FDA’s sternest) for neuropathy, tendons, and connective tissue problems.
Despite these warnings, including one placed on Cipro boxes noting that the drug may lead to an increased risk of ruptured tendons, the safety warnings on these drugs are still being ignored, as evidenced by the scores of badly injured people across social media who share their own harrowing experiences of “getting floxed.”
Girard Speaks About Cipro Dangers in Toronto
Wearing a custom t-shirt that read “Have you been Floxed? Fluoroquinlone antibiotics are DISABLING,” Girard sat down for an interview with Robert Scott Bell of the Robert Scott Bell Show, a holistic health podcast, during his appearance at the Total Health Conference in Toronto this past spring.
He still recalls the catastrophic damage these drugs did to his system several years later.
“The damage is just unbelievably horrific…and it’s common,” Gerard says in the short but illuminating interview, which you can view below.
“Over 10 years ago I had adverse reaction to these drugs..they gave me Cipro and then Levaquin back-to-back. I had blood clots, broken blood vessels, spontaneous tendon ruptures.
“I had to have a cartilage transplant from a dead child, hernia, torn lumbar muscle, bulging discs just out of nowhere…When I was an extreme snowboarder just months before.”
Considering that over 20 million Cipro prescriptions were given according to 2017’s CDC statistics, it goes without saying that millions more are at risk.
For now, Girard recommends that anyone prescribed a fluorquinolone drug like Cipro to exercise extreme caution, and to question doctors and look for alternatives whenever possible.
There’s light at the end of the tunnel, but awareness is lacking and people are suffering, including one Florida man who died when his heart muscles were literally dissolved by one of the drugs, Girard says in the video below.
“We’ve gone from where absolutely no doctors took us seriously to starting to hear about doctors who are changing their ways…It’s slow but it’s happening,” he said.
Learn more from Dr. Gerard Guillory below and let us know what you think in the comments section. And be sure to share this with anyone you know who still takes these drugs:
Thanks for reading! You can learn more about how to recover from fluoroquinolone damage in the book ‘Floxie Hope: A Journey Through Fluoroquinoline Toxicity’ from author and former victim Lisa Bloomquist by clicking here.